Hail, Jefferson
- When
- May 20, 1:50 PM CST to 1:51 PM CST
- Where
- Jefferson County, 0.34 mi E of Port Birmingham
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.570, -87.114
Large hail reported by boaters on the Locust Fork River.
Thunderstorms developed over central Alabama during the heating of the day. Atmospheric conditions were favorable for robust thunderstorms, and the combination of high precipitable water values and steep low level lapse rates resulted in the production of large hail over Jefferson County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
Thunderstorms developed over central Alabama during the heating of the day. Atmospheric conditions were favorable for robust thunderstorms, and the combination of high precipitable water values and steep low level lapse rates resulted in the production of large hail over Jefferson County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 20, 9:21 AM CST, 4 hours 29 minutes earlier.
Area Forecast Discussion National Weather Service Birmingham AL 1021 AM CDT Sun May 20 2018 .UPDATE... MESOSCALE UPDATE. && .SHORT TERM... With little cloud cover across central Alabama, temperatures are warming quickly with readings in the lower 80s in many locations. Surface based CAPE values are already near 2500 J/kg due to slightly cooler mid level lapse rates and surface dewpoints in the lower 70s. Expect CAPE values will climb to around 3500 J/kg this afternoon with Downdraft CAPE values near 1000 J/kg. An easterly wave over south Georgia and the Florida peninsula will track northwest and push a boundary into southeast Alabama this afternoon. It will encounter a very unstable air mass and thunderstorms will develop quickly between 2 pm and 4 pm, with some storms producing locally strong wind gusts. The storms will propagate and develop towards the I-20 corridor during the late afternoon and evening hours. If storms become organized in a line, rain chances will need to be raised above the current 40-50 percent values south of I-20. 58/rose .LONG TERM... Monday through Saturday. A disturbance embedded within southeasterly surface to 850mb flow is expected to move toward the forecast area on Monday from the northeastern Gulf of Mexico. Cooler temperatures and enhanced rain chances should accompany this feature, especially over our eastern and southeastern counties. A similar setup is expected for Tuesday as this system meanders and becomes less defined. By Wednesday and Thursday the disturbance may be undetectable, but high PWAT values and daytime heating may lead to scattered showers and storms. As we head into Friday and Saturday, there is a general consensus for an anomalous pattern developing over the Gulf of Mexico and Southeast CONUS. The recent tendency of a troughy pattern over the region may evolve into a much larger trough with subtropical characteristics and perhaps an area of surface low pressure in the Gulf. For now persistent 40 POPs will continue for this period, but these values could increase once models get a better handle on this situation. 87/Grantham && .AVIATION... 12Z TAF Discussion. Look for some brief MVFR/IFR this morning, with VFR by 14Z. We will begin to see the cumulus cloud fields build between 16 and 17Z along with the heating of the day. Went with VCTS for all sites after 17Z and prob30 in for after 21Z. Looks like the best coverage will be across BHM, EET, ANB, ASN and MGM as a trough remains across the central sections of the state. Will likely need to add in tempo wording in the next set of TAFS as we get a better handle on the convection fields. Same story after 6Z with rain ending then patchy fog again. 16 && .FIRE WEATHER... A moist summertime pattern is expected over the next seven days and should result in daily rain chances. Patchy fog/low clouds will be possible each morning particularly where rainfall occurs during the prior afternoon and evening. Otherwise, there are no fire weather concerns at this time. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 87 65 82 64 83 / 40 40 50 40 50 Anniston 87 65 81 65 82 / 40 40 50 40 60 Birmingham 90 68 83 67 84 / 40 40 40 40 50 Tuscaloosa 90 69 85 67 86 / 40 40 40 30 40 Calera 88 67 82 66 83 / 40 40 40 40 50 Auburn 84 65 79 66 79 / 50 40 60 50 70 Montgomery 90 66 83 67 84 / 40 40 60 40 60 Troy 87 66 81 66 83 / 50 40 70 50 60 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous Weather Outlook National Weather Service Birmingham AL 1223 PM CDT Sun May 20 2018 ALZ011>015-017>050-212030- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 1223 PM CDT Sun May 20 2018 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...This Afternoon and Tonight. Thunderstorms will develop this afternoon and early evening across all of Central Alabama. There is a threat for isolated areas of damaging winds of 60 mph or higher with some of the thunderstorms. The better chance for damaging winds will be generally north of a line from Lafayette, to Montgomery, to Forth Deposit, from 2 pm to 7 pm. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not expected at this time.
The Birmingham radar (KBMX), 55 km away, was scanning. The volume nearest the first event began at 19:50 UTC.
1 hail. Local standard time, as filed.
Large hail reported by boaters on the Locust Fork River.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2018Every state in 2018This day in weather historyWarnings in Alabama, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 762135.